Texas, 2006

Damaging Winds in Texas, July 18, 2006

July 18, 2006 · NWS SJT · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 18, 4:28 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 18, 4:28 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT TUE JUL 18 2006

.UPDATE...
QUICK UPDATE TO THE FORECAST HAS BEEN MADE TO ACCOUNT FOR WIDELY
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS ROUGHLY THE
NORTHERN HALF OF WEST CENTRAL TEXAS. THESE WILL DISSIPATE LATER
THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 304 PM CDT TUE JUL 18 2006)

SHORT TERM (TUE-THU)...
NORMAL SUMMER TIME HEAT WILL LIKELY CONTINUE BUT LOW LEVEL
MOISTURE REMAINS OVER THE EASTERN HALF OF THE CWA. MOISTURE
CONTINUES TO MIX OUT OVER THE WESTERN HALF INCLUDING SJT AND JCT.
WITH MOISTURE FROM BBD TO ABI...HEAT INDICES WILL CONTINUE TO RUN
NEAR 105F AS TEMPS HEAT INTO THE LOW 100S. THIS HEAT SHOULD
CONTINUE TOMORROW AND THURSDAY SO HEAT ADVISORY WAS EXTENDED TO
INCLUDE AREAS EAST OF A HASKELL...ABILENE AND SAN SABA LINE AND
WILL RUN THROUGH THU EVENING. HEAT SHOULD CONTINUE WITH THE UPPER
RIDGE OVER THE REGION AND MODELS ARE RATHER CONSISTENT HOLDING
THIS FEATURE IN PLACE THE NEXT COUPLE OF DAYS. RELIEF FROM THE
HEAT MAY OCCUR OVER THE WEEKEND.

LONG TERM...
EXTENDED RANGE MODELS NAMELY THE GFS AND ECMWF CONTINUE TO SHOW
THE UPPER RIDGE BREAKING DOWN AND RETROGRADING TOWARDS THE INTER-
MOUNTAIN WEST OVER THE WEEKEND. GFS HINTS AT A WEAK UPPER
DISTURBANCE THAT ROTATES AROUND THE RIDGE TOWARDS C TX ON FRIDAY.
THIS MAY KNOCK A COUPLE DEGREES OFF HIGH TEMPS BUT STILL EXPECTED
TEMPS IN THE MID TO UPPER 90S. THIS IS STILL A WEAK FEATURE AND
MAY DISSIPATE BEFORE REALLY IMPACTING THE AREA. THE MAIN CONCERN
WILL BE AFTER THE UPPER RIDGE RETROGRADES FRI AND SAT. WITH MORE
MERIDIONAL JET FLOW EXPECTED OVER THE WEEKEND...A UPPER TROUGH
SHOULD PERSIST OVER THE MIDWEST THROUGH THE ATLANTIC COAST. BOTH
GFS AND ECMWF INDICATE A COLD FRONT PUSHING INTO N TX ON SAT AND
COULD PUSH WELL INTO C TX BY SUN. THIS FRONT SHOULD TRIGGER
CONVECTION ALONG IT WITH MESOSCALE PROCESSES DETERMINING THE
EXACT EVOLUTION OF THE EVENT. STILL LOOKS GOOD FOR SOME
THUNDERSTORM CHANCES AND WILL STICK CLOSE TO 40 POPS FOR SAT
NIGHT MAINLY FOR THE CONCHO VALLEY AND HEARTLAND. POPS MAY
CONTINUE SUN MORNING FOR THE HILL COUNTRY AS THE FRONT PUSHES
FARTHER SOUTH. DRIER AIR IS EXPECTED TO FILTER INTO THE REGION
BEHIND THE FRONT WHICH WILL HELP COOL TEMPS WITH HIGH TEMPS IN
THE LOW TO MID 90S. TEMPS COULD BE COOLER IF CLOUD COVER REMAINS
LONGER THAN EXPECTED AND THE AIR MASS BEHIND THE FRONT IS COOLER.
EARLY NEXT WEEK TEMPS SHOULD REBOUND SOME BUT NOT EXPECTED TO
CLIMB OUT OF THE MID 90S WITH MOISTURE BEGINNING TO RETURN TO THE
AREA.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COLEMAN...HASKELL...JONES...SAN SABA...
SHACKELFORD...TAYLOR...AND THROCKMORTON.

&&

99/99
Hazardous weather outlook, Jul 18, 2:41 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT TUE JUL 18 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
341 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AFTERNOON HEAT
INDICES BETWEEN 104 AND 109 DEGREES ARE EXPECTED ACROSS THE NORTHERN
AND EASTERN BIG COUNTRY PLUS THE EASTERN HEARTLAND. THE HOT
WEATHER WILL INCREASE THE RISK FOR HEAT RELATED ILLNESS AND INJURY
DURING PROLONGED PERIODS OUTDOORS. IN ADDITION...LOW HUMIDITIES
AND DRY RANGELAND WILL RESULT IN INCREASED WILDFIRE IGNITION
POTENTIAL OVER WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HOT
TEMPERATURES WILL CONTINUE WEDNESDAY AND THURSDAY. AFTERNOON HEAT
INDICES OF AROUND 105 DEGREES ARE EXPECTED ACROSS HASKELL AND
THROCKMORTON COUNTIES ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

23/HUBER

In the hours before

Special weather statement, Jul 18, 1:46 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT TUE JUL 18 2006

TXZ049-054-064>066-071>073-076>078-154-168>170-182200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-MCCULLOCH-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...BRADY...
MENARD...JUNCTION...MASON
246 PM CDT TUE JUL 18 2006

...HOT TEMPERATURES CONTINUE ACROSS WEST CENTRAL TEXAS...

AFTERNOON HIGH TEMPERATURES BETWEEN 100 AND 104 DEGREES WILL
CONTINUE ACROSS WEST CENTRAL TEXAS TOMORROW. OVERNIGHT
TONIGHT...EXPECT LITTLE RELIEF...WITH TEMPERATURES ACROSS MOST OF
WEST CENTRAL TEXAS ONLY FALLING INTO THE MID TO UPPER 70S. EVEN
THOUGH AFTERNOON RELATIVE HUMIDITY VALUES WILL DROP BELOW 30
PERCENT...HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 109 DEGREES.
THE HIGHEST HEAT INDEX VALUES WILL BE ACROSS THE CENTRAL AND
EASTERN BIG COUNTRY AND MOST OF THE HEARTLAND...WHERE A HEAT
ADVISORY REMAINS IN EFFECT THROUGH 700 PM TOMORROW EVENING.

WE URGE ANYONE INVOLVED IN VIGOROUS...PHYSICAL OUTDOOR ACTIVITIES TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF FLUIDS...PREFERABLY
WATER. WEAR LOOSE FITTING AND LIGHT COLORED CLOTHING.
ALSO...PLEASE CHECK THE ELDERLY OR THOSE WITH HEALTH RISK
CONDITIONS...THEY ARE MOST SUSCEPTIBLE TO HEAT EXHAUSTION.

FINALLY...NEVER LEAVE YOUNG CHILDREN OR PETS INSIDE A VEHICLE WITHOUT
ADEQUATE VENTILATION OR AIR CONDITIONING...EVEN FOR THE SHORTEST
AMOUNT OF TIME. THE TEMPERATURE INSIDE CAN RISE QUICKLY TO LIFE
THREATENING LEVELS.
Special weather statement, Jul 18, 3:35 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 PM CDT TUE JUL 18 2006

TXZ113-114-182230-
SHACKELFORD TX-JONES TX-
435 PM CDT TUE JUL 18 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR
SHACKELFORD AND EASTERN JONES COUNTIES...

AT 429 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTHEAST OF LUEDERS...OR
ABOUT 9 MILES WEST OF ALBANY...MOVING SOUTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NUGENT BY 530 PM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 45 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 18, 4:45 PM CST
Where
Taylor County, 4 mi N of Abilene
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
BROADCAST MEDIA
Coordinates
32.500, -99.733

Microburst produced downed trees and roof damage to outbuildings.

Thunderstorm Wind, Taylor

When
July 18, 4:53 PM CST
Where
Taylor County, 3 mi NNW of Abilene
Measured
58 kt (67 mph) measured gust
Property damage
$4,000
Reported by
BROADCAST MEDIA
Coordinates
32.483, -99.750

Downburst produced wind damage to cars in the KTXS parking lot. The wind was measured with an anemoter at the TV station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523167, 5523168.